Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 235, NWS Pueblo, CO

August 17, 2017Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2017, 5:49 PM MDT for Baca County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 5:49 PM MDT (23:49 UTC)
Expired
Aug 17, 2017, 6:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Amarillo radar (KAMA), 216 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS55 KPUB 172349
SVRPUB
COC009-180030-
/O.NEW.KPUB.SV.W.0235.170817T2349Z-170818T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
549 PM MDT THU AUG 17 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 630 PM MDT

* At 548 PM MDT, a severe thunderstorm was located near Campo, or 19
  miles south of Springfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10257 3719 10257 3732 10204 3700 10204
TIME...MOT...LOC 2348Z 264DEG 30KT 3714 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
1 follow-up statement
399 
WWUS55 KPUB 180021
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
621 PM MDT THU AUG 17 2017

COC009-180030-
/O.CON.KPUB.SV.W.0235.000000T0000Z-170818T0030Z/
Baca CO-
621 PM MDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 621 PM MDT, a severe thunderstorm was located 14 miles south of
Stonington, or 16 miles west of Elkhart, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10250 3710 10250 3726 10204 3700 10204
TIME...MOT...LOC 0021Z 268DEG 28KT 3709 10217 

HAIL...1.00IN
WIND...60MPH
 
$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:32 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 2:32 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
232 PM MDT Thu Aug 17 2017

.SHORT TERM...(This evening through Friday)
Issued at 231 PM MDT Thu Aug 17 2017

This evening, a weather disturbance will be moving acrs western NE
and also affecting portions of eastern CO.  A limited amount of
showers/tstms are expected this evening, with the majority of the
activity expected to be over the central and eastern mountains, and
over the southeast plains. It still looks like the most favorable
area for potential severe weather will be over the far southeast
plains.  The current meso analysis indicates 2000+ J/kg of CAPE over
the far southeast plains, and deep layer shear values of around
40kts. Much of the convective activity is forecast to be done by 02-
03Z, but both the NAM and the HRRR show lingering pcpn into the late
night hours over the far southeast corner, so I will keep some isold
pops in that location past midnight.

Behind that weather disturbance, a front is expected to move into
southeast CO Fri morning bringing northerly winds, that then become
easterly in the afternoon.  The forecast models show very limited
amount of convection, with maybe just some isold showers/tstms
developing over the mtns.  High temps on Fri should be around
average.

.LONG TERM...(Friday night through Thursday)
Issued at 231 PM MDT Thu Aug 17 2017

Friday night's weather should remain benign over much of the region,
with the GFS20 hinting at a few mountain showers during the early
and later afternoon hours. The NAM also hints at mountain storms, as
well, but not nearly as widespread as the GFS20. The plains should
remain clear form any convection Friday evening, low dew points
temperatures accompanied with a solid cap will inhibit any storms
from developing.

A lee trough will develop over the region on Saturday. That lee
trough will interact with a CAPE values ranging from 1000 - 1500
J/kg over the far eastern plains. The thunderstorms will be likely
be short-lived due to the lack of shear in the atmosphere. Potential
risks include strong thunderstorm winds and small hail. The NAM12
and GFS20 also indicate some weak thunderstorms developing over the
Palmer Divide, Eastern San Juans, and the southern Wet Mountains.
There will be much less energy and shear in the atmosphere over
these regions, so the storm that develop will be short-lived and
weak.

Sunday - Thursday

The monsoonal moisture surge will return on Sunday, and the biggest
forecast question is where the location of the upper-low and upper-
ridge will set-up. The European model has the upper-low set-up over
north-central Utah and the ridge built more westerly, over Colorado,
whereas the GFS pinpoints the upper-level low off the coast of
California and the upper-level ridge over the central United States.
Nevertheless, the response will be daily thunderstorms initiating in
the early afternoon over the mountains and spreading over the plains
during the late afternoon to early evening hours, but the
uncertainly lies on where the low-level moisture will settle. Over
late Monday evening and early Tuesday morning, a weak cold front
will propagate over the region, bringing the possibility for
prolonged showers during the overnight hours. Post frontal moist
upslope flow will likely bring widespread cloud cover over most of
the region, so expect a few overcast days following Monday. The long
term GFS20 resolves a lee cyclone developing over northern Colorado
on Wednesday night and Thursday morning, and if that verifies,
expect wide spread precipitation as the low and its associated
fronts, pass the area.

-Skelly

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 231 PM MDT Thu Aug 17 2017

VFR conditions are expected at KCOS, KPUB and KALS through the next
24 hrs.  This evening there will be the possibility of showers/tstms
at or near KCOS, and there is a small chance that showers/tstms
could move into the KPUB and KALS areas.   Precipitation chances
near the terminal forecast sites should mostly end by 02-03Z. On Fri
there may be some precipitation over some of the mtn areas, but at
this time it looks like they should not affect the terminal forecast
sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...SKELLY
AVIATION...28
Hazardous weather outlook, Aug 17, 11:29 AM MDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Thu Aug 17 2017

COZ058>089-093>099-181730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Thu Aug 17 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe storms will be possible over the far southeast
Colorado plains late this afternoon and this evening. The primary
risks from these storms will be 1 inch diameter hail, 60 mph
winds, locally heavy rain and lightning. Elsewhere, isolated
storms will be possible but overall storm coverage and intensity
will be low. The primary risks from these storms will be wind
gusts to 50 mph and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered mainly afternoon and evening thunderstorms
will be possible each day. The primary threats from storms will
be lightning and wind gusts to 45 mph. Some of the stronger
storms could locally heavy rain and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the far southeast
Colorado plains.

28/28

In the hours before

Special weather statement, Aug 17, 2:29 PM MDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT THU AUG 17 2017

COZ084-172100-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
229 PM MDT THU AUG 17 2017

...SPECIAL WEATHER STATEMENT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 22 miles northeast of Colorado Springs, moving east at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Calhan and Peyton.

LAT...LON 3890 10455 3908 10458 3911 10415 3891 10411
TIME...MOT...LOC 2029Z 260DEG 20KT 3901 10448

28
Special weather statement, Aug 17, 2:45 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT THU AUG 17 2017

COZ084-085-172100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
245 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
300 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 24 miles east of Colorado Springs, moving southeast at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yoder.

LAT...LON 3888 10452 3905 10443 3897 10406 3877 10415
TIME...MOT...LOC 2044Z 293DEG 21KT 3894 10439

28
Special weather statement, Aug 17, 4:55 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
455 PM MDT THU AUG 17 2017

COZ094-099-172330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
455 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Pritchett, or 25 miles southwest of Springfield,
moving east northeast at 20 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Pritchett and open country of west central Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3703 10298 3719 10312 3749 10278 3726 10252
TIME...MOT...LOC 2254Z 231DEG 15KT 3718 10298

mw
Special weather statement, Aug 17, 5:25 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
525 PM MDT THU AUG 17 2017

COZ099-180000-
Springfield Vicinity/Baca County CO-
525 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 600 PM
MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Vilas, or 13 miles southeast of Springfield, moving
east at 20 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of central Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 10258 3726 10259 3737 10232 3719 10221
TIME...MOT...LOC 2325Z 249DEG 18KT 3724 10251

mw
Special weather statement, Aug 17, 5:28 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT THU AUG 17 2017

COZ099-180000-
Springfield Vicinity/Baca County CO-
528 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Campo, or 26 miles southwest of Springfield, moving
east at 25 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Campo and open country of south central Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10290 3709 10290 3721 10259 3700 10248
TIME...MOT...LOC 2327Z 260DEG 21KT 3706 10280

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:29 PM MDTSpecial Weather StatementPUBEl Paso31 min
Aug 17, 2:45 PM MDTSpecial Weather StatementPUBEl Paso15 min
Aug 17, 4:55 PM MDTSpecial Weather StatementPUBBaca35 min
Aug 17, 5:25 PM MDTSpecial Weather StatementPUBBaca35 min
Aug 17, 5:28 PM MDTSpecial Weather StatementPUBBaca32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.